Arkansas, 2011

Winter Storm and Winter Weather in Arkansas, January 9 to 10, 2011

January 9 to 10, 2011 · NWS MEG · 12 events in 12 counties and zones

A surface low pressure system developed along the Rio Grande Valley in Texas on Sunday, 1/9/11, and tracked northeastward along the Gulf Coast as a upper level disturbance moved into the Mid-South during the evening hours of 1/9/11. Cold air was already in place across the Mid-South behind a cold front that had moved through two days prior.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A surface low pressure system developed along the Rio Grande Valley in Texas on Sunday, 1/9/11, and tracked northeastward along the Gulf Coast as a upper level disturbance moved into the Mid-South during the evening hours of 1/9/11. Cold air was already in place across the Mid-South behind a cold front that had moved through two days prior. As a result, precipitation associated with the system began in the form of snow mixed with sleet at times Sunday Evening 1/9/11 but quickly changed over to all snow. Most of the snow fell across southern portions of the Mid-South. The snow tapered off during the morning hours of 1/10/11. Snow totals across Eastern Arkansas ranged from a dusting across Northeast Arkansas to around 3 inches from a line near Wynne to West Memphis. South of this line...widespread snow amounts of 4 to 8 inches were reported. Roadways became hazardous due to the snow as a result numerous accidents occurred across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 9, 11:48 AM CST, 12 minutes earlier.

Area forecast discussion, Jan 9, 11:48 AM CST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1148 AM CST SUN JAN 9 2011

.UPDATE...
UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 1032 AM CST SUN JAN 9 2011/

UPDATE...

THE FORECAST FOR TODAY LOOKS TO BE ON TRACK...MADE NO SIGNIFICANT
CHANGES.

AS FOR THE WINTER STORM...VERY IMPRESSIVE SATELLITE IMAGERY SHOWS
A NICELY DEVELOPED BAROCLINIC LEAF NOW OVER THE LOWER MISSISSIPPI
RIVER VALLEY AND A WELL DEFINED DRY SLOT ACROSS SOUTH AND EAST
TEXAS. PRECIPITATION HAS BEGUN ACROSS SOUTHERN ARKANSAS...NORTHERN
LOUISIANA...AND CENTRAL MISSISSIPPI. THIS SHIELD OF PRECIPITATION
WILL ADVANCE ON THE MIDSOUTH LATE THIS AFTERNOON BUT WILL
ENCOUNTER THE DRY BOUNDARY LAYER SO PRECIP SHOULD HAVE A HARD TIME
REACHING THE GROUND UNTIL ABOUT 3 PM ACROSS NORTHERN MS. EXPECTING
LITTLE OR NO PRECIP BEFORE 6 PM NORTH OF THE TN/MS STATE LINE.

THE CURRENT HEADLINE CONFIGURATION LOOKS GOOD...BUT MAY MAKE SOME
MODIFICATIONS TO TIMING WITH THE AFTERNOON PACKAGE AS WE GET A
BETTER HANDLE ON WHEN THINGS START.

QUICKLY LOOKING AT THE 12Z RUN...THE NAM IS NOW THE WETTEST
SOLUTION...BRINGING WHAT SEEMS LIKE AN ENHANCED MESO BAND ACROSS
NORTHERN MS. THE GFS HAS BACKED DOWN SOMEWHAT AND IS NOW THE
DRIEST MODEL. WILL AWAIT THE ECMWF...CANADIAN...AND HIGH RES
MESOSCALE MODELS BEFORE REASSESSING SNOWFALL PROJECTIONS. ATTM IT
STILL APPEARS THE LIKELIHOOD IS THERE FOR WIDESPREAD 3 TO 7 INCHES
IN THE WARNING AREA AND LOCALIZED TOTALS POSSIBLY EXCEEDING 8 TO
10 INCHES IF CONVECTIVE BANDS FORM.

BORGHOFF

PREV DISCUSSION... /ISSUED 508 AM CST SUN JAN 9 2011/

DISCUSSION...

WINTER STORM STILL EXPECTED TO IMPACT THE MIDSOUTH THIS AFTERNOON
THROUGH TONIGHT WITH SIGNIFICANT SNOWFALL ACCUMULATIONS.

STRONG UPPER LOW IS CURRENTLY OVER SOUTHERN TEXAS AND IS PRODUCING
STRONG TO SEVERE THUNDERSTORMS. UPSTREAM OF THIS LOW...A MUCH
DIFFERENT AIR MASS IS IN PLACE. TEMPERATURES ARE WELL BELOW THE
FREEZING MARK THIS MORNING ACROSS THE ENTIRE MIDSOUTH WITH
DEWPOINTS IN THE SINGLE DIGITS. THROUGH THE LATE MORNING AND EARLY
AFTERNOON HOURS...STRONG ISENTROPIC ASCENT WILL OCCUR AS A SURFACE
LOW WILL SLIDE EAST ACROSS THE GULF COAST. THIS WILL ALLOW WET
BULBING TO OCCUR AND STILL BELIEVE NORTHEAST MISSISSIPPI AND EAST
CENTRAL ARKANSAS WILL SEE THE FIRST FROZEN PRECIPITATION BETWEEN
18Z AND 21Z. MODEL SOUNDINGS STILL DEPICT SLEET MIXING IN WITH
SNOW ACROSS THIS AREA AT THE ONSET BUT QUICKLY CHANGING OVER TO ALL
SNOW.

MODELS HAVE SHOWN GOOD RUN TO RUN CONSISTENCY WITH THE TIMING AND
AMOUNT OF THE HEAVIEST QPF. STILL BELIEVE HEAVIEST SNOW SHIELD
WILL OCCUR ACROSS ALL OF NORTH MISSISSIPPI SUNDAY EVENING THROUGH
MIDNIGHT AS THE UPPER LOW SWINGS BY OVERHEAD. WOULD NOT BE
SURPRISED TO SEE A LARGE DEFORMATION ZONE ACROSS THIS AREA SPREAD
NORTHEAST AND INTO THE TENNESSEE RIVER VALLEY OVERNIGHT SUNDAY
INTO MONDAY AS FRONTOGENESIS REMAINS STRONG. KEPT ONGOING MENTION OF
ISOLATED THUNDER FOR THIS TIME FRAME AS WELL. SEE LATEST HWO AND
WSW STATEMENT FOR EXPECTED ACCUMULATION TOTALS. WINTER STORM
WARNING AND ADVISORY PLACEMENT AND TIMING LOOKS GOOD ATTM AND WILL
NOT BE ALTERED.

MAIN SHORTWAVE WILL EXIT THE REGION BY MONDAY MORNING. LOW LEVEL
MOISTURE WILL REMAIN IN PLACE ACROSS THE AREA HOWEVER AS DEPICTED
BY MODEL SOUNDINGS WITH DRYING ALOFT. DEPENDING ON TEMPERATURES
MONDAY...A LIGHT SNOW/FREEZING DRIZZLE MIX MAY OCCUR ACROSS THE
AREA WITH LIGHT SNOW TO THE NORTH. TRAVEL PROBLEMS MAY BE ENHANCED
IF THIS OCCURS. PRECIPITATION TYPE WILL OF COURSE DEPEND GREATLY
ON DAYTIME TEMPERATURES. PRECIPITATION MAY BE ENHANCED MONDAY
AFTERNOON AND EVENING AS A WEAK SURFACE TROUGH APPROACHES THE
AREA.

OVERNIGHT MONDAY INTO TUESDAY MORNING ANOTHER LOBE OF UPPER ENERGY
WILL SWING BY TO THE NORTH OF THE AREA. THIS SYSTEM DOES NOT
APPEAR TO HAVE A DEEP MOISTURE LAYER...AT LEAST NOT AS MUCH AS THE
LAST SYSTEM. HOWEVER...ADDITIONAL SNOWFALL ACCUMULATIONS OF AROUND
AN INCH WILL BE POSSIBLE ALONG AND NORTH OF A WALNUT RIDGE
ARKANSAS TO PARIS TENNESSEE LINE. SUBSEQUENT SHIFTS WILL NEED TO
MONITOR THIS SECOND WAVE LATE MONDAY THROUGH TUESDAY AFTERNOON.
ADDITIONAL HEADLINES MAY BE NEEDED.

PRECIPITATION SHOULD END ACROSS THE MIDSOUTH COMPLETELY BY TUESDAY
EVENING. THE FOCUS WILL THEN SHIFT TO EXTREME COLD TEMPERATURES
TUESDAY NIGHT THROUGH THURSDAY. STRONG ARCTIC HIGH PRESSURE IS
STILL EXPECTED TO SPILL SOUTH FROM CANADA AND SETTLE ACROSS THE
MIDSOUTH. CLOUD COVER AND AVAILABLE SNOW ON THE GROUND WILL BE KEY
FACTORS IN EXACTLY HOW FAR TEMPERATURES WILL FALL DURING THIS TIME
FRAME. BELIEVE SKIES WILL REMAIN PARTLY CLOUDY EVEN THOUGH SURFACE
HIGH PRESSURE WILL BE SETTLING IN...MAINLY DUE TO A WEAK MOISTURE
STARVED UPPER SHORTWAVE THAT WILL SWING THROUGH THE AREA. STILL
BELIEVE TEMPERATURES WILL STRUGGLE TO REACH THE FREEZING MARK IN
MEMPHIS TUESDAY THROUGH THURSDAY. NORTHERLY WINDS WILL GRADUALLY
BECOME LIGHT INTO THURSDAY AS THE HIGH SETTLES OVERHEAD. SKIES MAY
GO MOSTLY CLEAR MAINLY EAST OF JACKSON TENNESSEE THURSDAY MORNING
SO KEPT ISOLATED SINGLE DIGIT LOWS IN THESE AREAS.

TEMPERATURES WILL SLOWLY REBOUND FRIDAY AS SOUTHERLY WINDS RETURN.
LONG RANGE MODELS DEPICT A WEAK COLD FRONT SWINGING THROUGH THE
AREA SATURDAY MORNING. EARLY MORNING TEMPERATURES WILL AGAIN PLAY
A KEY ROLE AS LIGHT FREEZING RAIN MAY BE POSSIBLE ACROSS NORTHERN
AREAS EARLY SATURDAY MORNING. MODELS CURRENTLY DISAGREE GREATLY
WITH THE PLACEMENT OF THE UPPER DYNAMICS WITH THIS SYSTEM.
HOWEVER IT WILL ALSO NEED TO BE MONITORED CLOSELY AS THE CURRENT
OVERALL WEATHER PATTERN LOOKS TO REMAIN EXTREMELY ACTIVE FOR THE
NEXT SEVEN DAYS.

CCD

&&

.AVIATION...
18Z TAFS

DEEP UPPER LEVEL LOW WAS LIFTING THROUGH EAST TX AT 18Z...
SPREADING EXTENSIVE MID/HIGH CLOUDS OVER THE MIDSOUTH. MORNING
12Z SOUNDINGS INDICATED A DRY LAYER BELOW FL070. THIS LAYER WILL
GRADUALLY SATURATE FROM SOUTH TO NORTH AFTER 00Z...FOLLOWING THE
PASSAGE OF AN ELEVATED WARM FRONT. EXPECT A CORRESPONDING DECREASE
IN CIGS AND SNOW CHANCES AT THE MIDSOUTH TERMINALS. OF PARTICULAR
CONCERN IS THE POTENTIAL FOR SLEET TO MIX IN WITH THE SNOW AT
KMEM...KMKL AND PARTICULARLY KTUP. HAVE ATTEMPTED TO PINPOINT
TIMES WITH ATMOSPHERIC CONDITIONS WILL BE MOST FAVORABLE FOR SLEET
AT EACH SITE IN THE 18Z TAF PACKAGE.

SLEET POTENTIAL BEGINS TO FALL OFF AFTER 03Z...WITH MODERATE SNOW
LIKELY SOUTH OF A KMEM TO KMKL LINE INTO THE EARLY OVERNIGHT.
LOCAL BANDS OF HEAVY SNOW WILL BE POSSIBLE OVER NORTH MS AND
SOUTHWEST TN TOWARD 06Z AND SEVERAL HOURS THEREAFTER. CANNOT RULE
OUT SOME SLEET MIXING IN BRIEFLY IN ANY LATE EVENING/EARLY
OVERNIGHT CONVECTIVE SNOW BANDS. HAVE LEFT OUT OF THE TAFS FOR
NOW GIVEN THE DIFFICULTY IN PINNING DOWN TIMING AND LOCATION OF
TRANSITORY CONVECTIVE BANDS THIS FAR OUT.

UPPER LEVEL SYSTEM WILL PULL OUT BY 12Z... LEAVING SHALLOW SUPERCOOLED
MOISTURE TRAPPED IN THE LOW LEVEL ARCTIC INVERSION. ALONG WITH FLURRIES...
WILL LIKELY SEE AT LEAST SOME PATCHY LIGHT FREEZING DRIZZLE AFTER 12Z.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  33  27  33  28 /  20 100  40  40
MKL  32  27  32  28 /  10 100  50  50
JBR  31  25  32  27 /  10 100  30  60
TUP  34  29  33  29 /  70 100  50  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
     MONDAY FOR CLAY-CRAIGHEAD-GREENE-LAWRENCE-RANDOLPH.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST MONDAY
     FOR LEE AR-PHILLIPS.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST MONDAY
     FOR CRITTENDEN-CROSS-MISSISSIPPI-POINSETT-ST. FRANCIS.

MO...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
     MONDAY FOR DUNKLIN-PEMISCOT.

MS...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST MONDAY
     FOR CALHOUN-CHICKASAW-COAHOMA-ITAWAMBA-LAFAYETTE-LEE MS-
     MONROE-PANOLA-PONTOTOC-QUITMAN-TALLAHATCHIE-TATE-TUNICA-
     YALOBUSHA.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST MONDAY
     FOR ALCORN-BENTON MS-DESOTO-MARSHALL-PRENTISS-TIPPAH-
     TISHOMINGO-UNION.

TN...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
     MONDAY FOR DYER-HENRY-LAKE-OBION-WEAKLEY.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST MONDAY
     FOR CARROLL-CHESTER-CROCKETT-DECATUR-FAYETTE-GIBSON-
     HARDEMAN-HARDIN-HAYWOOD-HENDERSON-LAUDERDALE-MADISON-
     MCNAIRY-SHELBY-TIPTON.

&&
Hazardous weather outlook, Jan 9, 5:48 AM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
548 AM CST SUN JAN 9 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101400-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
548 AM CST SUN JAN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT
ROUGHLY ALONG AND SOUTH OF A HARRISBURG ARKANSAS...TO A HUNTINGDON
TENNESSEE LINE. A WINTER WEATHER ADVISORY IS IN EFFECT FOR AREAS
NORTH OF THIS LINE TO THE MISSOURI AND KENTUCKY BORDERS. CONSULT
THE LATEST WINTER STORM WARNING AND ADVISORY PRODUCTS FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF LIGHT SNOW OR FREEZING DRIZZLE WILL CONTINUE THROUGHOUT
THE DAY ON MONDAY.

ANOTHER WEATHER SYSTEM WILL TRACK FROM MISSOURI INTO THE OHIO
VALLEY MONDAY NIGHT AND TUESDAY MORNING. THIS SYSTEM MAY BRING
ADDITIONAL SNOW ACCUMULATIONS AROUND 1 INCH POSSIBLE ALONG AND
NORTH OF A WALNUT RIDGE ARKANSAS TO PARIS TENNESSEE LINE. LIGHT
FREEZING DRIZZLE WILL ALSO BE POSSIBLE MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...EMERGENCY MANAGEMENT...LAW ENFORCEMENT...AND
TELEVISION METEOROLOGISTS ARE ENCOURAGED TO REPORT ANY SNOW OR ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN MEMPHIS.

CCD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 5 winter weather. Local standard time, as filed.

Winter Storm, Phillips

When
January 9, 12:00 PM CST to January 10, 12:00 AM CST
Where
Phillips forecast zone
Reported by
Trained Spotter
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

Five inches of snow fell across Phillips County.

Winter Storm, Lee

When
January 9, 2:00 PM CST to January 10, 12:00 AM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
34.781, -90.782 (the zone’s center; the record gives no point)

Four inches of snow fell across Lee County.

Winter Storm, Cross

When
January 9, 4:00 PM CST to January 10, 12:00 AM CST
Where
Cross forecast zone
Reported by
Trained Spotter
Coordinates
35.296, -90.771 (the zone’s center; the record gives no point)

Three inches of snow fell across Cross County.

Winter Storm, Crittenden

When
January 9, 4:00 PM CST to January 10, 12:00 AM CST
Where
Crittenden forecast zone
Reported by
Trained Spotter
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Three to six inches of snow fell across Crittenden County.

Winter Storm, St. Francis

When
January 9, 4:00 PM CST to January 10, 12:00 AM CST
Where
St. Francis forecast zone
Reported by
Trained Spotter
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Four inches of snow fell across St. Francis County.

Winter Weather, Craighead

When
January 9, 6:00 PM CST to January 10, 12:00 AM CST
Where
Craighead forecast zone
Reported by
Trained Spotter
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

One to two inches of snow fell across Craighead County.

Winter Storm, Poinsett

When
January 9, 6:00 PM CST to January 10, 12:00 AM CST
Where
Poinsett forecast zone
Reported by
Trained Spotter
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

Two to three inches of snow fell across Poinsett County.

Winter Storm, Mississippi

When
January 9, 6:00 PM CST to January 10, 12:00 AM CST
Where
Mississippi forecast zone
Reported by
Trained Spotter
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

One to three inches of snow fell across Mississippi County.

Winter Weather, Clay

When
January 9, 8:00 PM CST to January 10, 12:00 AM CST
Where
Clay forecast zone
Reported by
Trained Spotter
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

An inch or less of snow fell across Clay County.

Winter Weather, Greene

When
January 9, 8:00 PM CST to January 10, 12:00 AM CST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

An inch or less of snow fell across Greene County.

Winter Weather, Randolph

When
January 9, 8:00 PM CST to 11:00 PM CST
Where
Randolph forecast zone
Reported by
Trained Spotter
Coordinates
36.342, -91.028 (the zone’s center; the record gives no point)

An inch or less of snow fell across Randolph County.

Winter Weather, Lawrence

When
January 9, 8:00 PM CST to 11:00 PM CST
Where
Lawrence forecast zone
Reported by
Trained Spotter
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

An inch or less of snow fell across Lawrence County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279141, 279139, 279133, 279134, 279136, 279124, 279128, 279129, 279116, 279118, 279120, 279121.